Advertisement

Siberian Mathematical Journal

, Volume 47, Issue 4, pp 659–668 | Cite as

Finite simple groups with complemented maximal subgroups

  • V. M. Levchuk
  • A. G. Likharev
Article

Abstract

We study Problem 8.31 in [1] of the description of finite weakly factorizable groups, i.e., the groups whose every proper subgroup is complemented in a larger subgroup. By Lemma 1 of [2], the subdirect product of a completely factorizable group (such groups were studied by Ph. Hall and N. V. Baeva (Chernikova)) and a weakly factorizable group is a weakly factorizable group. In connection with a remark in [2], we observe that a dihedral 2-group is always weakly factorizable but, in general, it cannot even be obtained from the groups of prime order by repeated application of the lemma. Theorem 1, basing on the available maximal factorizations, shows that there exist exactly three finite simple nonabelian groups with complemented maximal subgroups. Theorem 2 confirms the conjecture of [2] on uniqueness of a finite simple nonabelian group with the property of weak factorizability. Earlier Theorems 1 and 2 were proven in special cases by A. G. Likharev.

Keywords

factorization weakly complemented subgroup finite simple group maximal subgroup 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    The Kourovka Notebook. Unsolved Problems in Group Theory. Vol. 15, Inst. Math. (Novosibirsk), Novosibirsk (2002).Google Scholar
  2. 2.
    Levchuk V. M., “On weakly factorizable groups,” Mat. Zametki, 73, No. 4, 565–572 (2003).zbMATHMathSciNetGoogle Scholar
  3. 3.
    Hall Ph., “Complemented groups,” J. London Math. Soc., 12, No. 2, 201–204 (1937).zbMATHGoogle Scholar
  4. 4.
    Baeva N. V., “A completely factorizable groups,” Dokl. Akad. Nauk SSSR, 92, No. 5, 877–880 (1953).zbMATHMathSciNetGoogle Scholar
  5. 5.
    Chernikov N. S., Groups with Given Properties of a System of Subgroups [in Russian], Nauka, Moscow (1980).Google Scholar
  6. 6.
    Ito N., “On the factorizations of the linear fractional group LF(2, p n),” Acta Sci. Math., 15, No. 1, 79–84 (1953).zbMATHGoogle Scholar
  7. 7.
    Conway J. H., Curtis R. T., Norton S. P., Parker R. A., and Wilson R. A., Atlas of Finite Groups. Maximal Subgroups and Ordinary Characters for Simple Groups, Clarendon Press, Oxford (1985).Google Scholar
  8. 8.
    Kleidman P. and Liebeck M. W., The Subgroup Structure of the Finite Classical Groups, Cambridge Univ. Press, Cambridge (1990) (London Math. Soc. Lecture Notes; 129).Google Scholar
  9. 9.
    Aschbacher M., “On the maximal subgroups of the finite classical groups,” Invent. Math., 76, No. 3, 469–514 (1984).zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Liebeck M. W., Praeger C. E., and Saxl J., The Maximal Factorizations of the Finite Simple Groups and Their Automorphism Groups, Amer. Math. Soc., Providence, RI (1990) (Mem. Amer. Math. Soc.; 432(86)).Google Scholar
  11. 11.
    Likharev A. G., “On weakly factorizable Lie type groups of small ranks and sporadic groups, ” in: Algebra and Model Theory 4 [in Russian], NGTU, Novosibirsk, 2003, pp. 56–61.Google Scholar
  12. 12.
    Likharev A. G., “On finite weakly factorizable groups,” in: Abstracts: International Algebraic Conference, Moscow, Moscow Univ., 2004, pp. 88–89.Google Scholar
  13. 13.
    Tyutyanov V. N., “Finite simple groups with complemented maximal subgroups,” in: Abstracts: International Algebraic Conference (29.08–3.09.2005), UrGY, Ekaterinburg, 2005, pp. 78–79.Google Scholar
  14. 14.
    Levchuk V. M., “Functions on finite groups and some unsolved problems,” in: Abstracts: International Conference “Classes of Groups and Algebras” (5–7.10.2005), Gomel’Univ., Gomel’, 2005, pp. 72–73.Google Scholar
  15. 15.
    Carter R., Simple Groups of Lie Type, Wiley and Sons, New York (1972).Google Scholar
  16. 16.
    Bourbaki N., Lie Groups and Algebras. Chapters 4-6 [Russian translation], Mir, Moscow (1982).Google Scholar
  17. 17.
    Mwene B., “On the subgroups of the group PSL(4, 2m),” J. Algebra, 41, No. 1, 79–107 (1976).zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • V. M. Levchuk
    • 1
  • A. G. Likharev
    • 1
  1. 1.Krasnoyarsk State UniversityKrasnoyarskRussia

Personalised recommendations